Arkansas, 2014

Tornado and Hail in Arkansas, October 2, 2014

October 2, 2014 · NWS MEG · 5 events in 4 counties and zones

Scattered thunderstorms developed within an unstable airmass during the afternoon hours of October 2, 2014. A few of these storms contained large hail in East-Central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered thunderstorms developed within an unstable airmass during the afternoon hours of October 2, 2014. A few of these storms contained large hail in East-Central Arkansas. Later that evening a line of strong to severe thunderstorms rolled through ahead of an approaching cold front. There were several reports of damaging winds across Eastern Arkansas along with a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 2, 2:53 PM CST, 50 minutes earlier.

Area forecast discussion, Oct 2, 2:53 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT THU OCT 2 2014

.DISCUSSION...

CURRENTLY... SCATTERED SHOWERS AND THUNDERSTORMS DRIVEN BY WAA
CONTINUE TO MOVE THROUGH THE MIDSOUTH. A COLD FRONT STRETCHES FROM
NORTHERN MISSOURI TO SOUTH TEXAS AND WILL CONTINUE TO PROGRESS
EASTWARD TOWARDS THE CENTRAL AND SOUTHERN MISSISSIPPI VALLEY. FLOW
IS SOUTHERLY AHEAD OF THE FRONT...PULLING UP WARM...
MOIST...UNSTABLE AIR INTO THE MIDSOUTH FROM THE GULF OF MEXICO.
CLOUDS AND SHOWERS HAVE CREATED A BROAD RANGE OF TEMPERATURES
THROUGH THE MIDSOUTH. AS OF 3PM...MEMPHIS WAS AT 90 DEGREES DUE
TO A BREAK IN CLOUD COVER...WHEREAS OXFORD MISSISSIPPI WAS ONLY
AT 73 DEGREES DUE TO A NEARBY THUNDERSTORM. DEWPOINTS ARE PEAKING
IN THE LOW 70S AREA WIDE.

STORMS HAVE ALREADY BEGAN TO DEVELOP ALONG THE FRONT FURTHER WEST
IN NW AR...EASTERN OK AND SOUTHERN MO. EXPECT STORMS TO CONTINUE
TO DEVELOP AS THE FRONT MOVES EAST INTO A MORE UNSTABLE
ATMOSPHERE. MOST OF THE MODELS HAVE REDUCED CAPE VALUES TO BETWEEN
800-1500 J/KG AS THE FRONT NEARS...EXCEPT THE NAM WHICH DEPICTS
CAPE VALUES WELL IN EXCESS OF 2000 J/KG OVER NW MISSISSIPPI. 0-6
KM BULK SHEAR VALUES WILL BE NEAR 40 KTS AREA WIDE WITH 0-3 KM
LAPSE RATES AS STEEP AS 5.5 C/KM. INCREASING CLOUD COVER DUE TO
WAA WILL SERVE AS A HINDRANCE TO SEVERE WEATHER TONIGHT. THE GFS
IS MORE AGGRESSIVE WITH THE WAA SHOWERS AND STORMS AND NOT
CLEARING OUT BEFORE THE FRONT APPROACHES...WHILE THE NAM...
HRRR...AND EURO CLEAR OUT DURING THE EVENING.

STORMS WILL BECOME COLD POOL DOMINANT AND BEGIN TO RACE AHEAD OF
THE FRONT AS IT APPROACHES OUR REGION. THE MAIN THREAT WITH
STORMS ALONG THE FRONTAL BOUNDARY WILL BE SEVERE WINDS DUE TO
THEIR LINEAR CONVECTIVE MODE. LARGE HAIL WILL BE A SECONDARY
THREAT DUE TO SIGNIFICANT BUOYANCY WITHIN THE HAIL GROWTH ZONES
OF THE ATMOSPHERE. MODELS HAVE COME INTO BETTER AGREEMENT WITH THE
TIMING OF THE APPROACHING SYSTEM. THE FRONT WILL BEGIN TO
APPROACH NORTHEAST ARKANSAS BY 7 PM...THE MS RIVER BETWEEN 11PM
AND 1 AM... AND OUT OF OUR COVERAGE AREA BY 5 AM. LINGERING
SHOWERS WILL BE POSSIBLE AS A SECONDARY REINFORCING FRONT TRAILS
THE LEADING ONE.

COOLER DRIER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE FRONT.
HIGHS FRIDAY WILL ONLY REACH THE MID TO UPPER 70S. LOWS FRIDAY
NIGHT/SATURDAY MORNING WILL DIVE INTO THE 40S AS NW FLOW INCREASES
BRINGING EVEN COOLER AIR INTO THE REGION. WE WILL STRUGGLE TO
REACH 70 DEGREES DURING THE DAY ON SATURDAY.

ANOTHER COLD FRONT WILL SWEEP THROUGH THE MS RIVER VALLEY EARLY
NEXT WEEK. MODELS STILL DISAGREE ON THE TIMING BUT BOTH THE GFS
AND EURO AGREE ENOUGH TO INCREASE POPS MONDAY EVENING.

JPM3

&&

.AVIATION...
18Z TAFS

PRIMARY CONCERNS REMAIN AFTERNOON SCT TSRA... AND SQUALL LINE
ARRIVAL AT MEM DURING THE EVENING ARRIVAL PUSH.

1745Z RADAR SHOWED SCT SHRA/TSRA OVER MUCH OF THE MIDSOUTH.
AIRMASS WAS VERY MOIST AND WEAKLY-CAPPED. THERE WAS LITTLE IN THE
WAY OF DYNAMIC FORCING IN THE WAY OF FRONTS OR ELEVATED TROFS TO
ORGANIZE AFTERNOON TSRA. NONETHELESS...EXPECT CURRENT ACTIVITY TO
CONTINUE...WITH SOME INCREASES IN COVERAGE LIKELY. TSRA POTENTIAL
SHOULD DECREASE AFTER 22Z... WITH LOSS OF SURFACE HEATING.

NAM AND HRRR MODELS HAVE COME INTO BETTER AGREEMENT ON TIMING OF
STRONG MIDLEVEL TROF AND SURFACE COLD FRONT. TSRA POTENTIAL WILL
INCREASE AT MEM AROUND 03Z...WITH PEAK TSRA CHANCES IN THE 04Z TO
05Z TIME FRAME. NAM MODEL INDICATES TSRA WILL OUTRUN THE COLD
FRONT...PERHAPS ALONG AND BEHIND A LEADING OUTFLOW BOUNDARY. AIRMASS
SHOULD STABILIZE LIMITING TS POTENTIAL AFTER 07Z...THOUGH SHRA
WILL LIKELY CONTINUE. EVENTUAL COLD FRONTAL PASSAGE WILL OCCUR AT
MEM AROUND 12Z...TUP AT 16Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 2, 2:05 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT THU OCT 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
305 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE MIDSOUTH DURING THE LATE AFTERNOON HOURS. SOME OF
THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL.

BY TONIGHT...A SQUALL LINE WILL PUSH IN FROM THE WEST. THE LINE IS
EXPECTED TO BE STRONG TO SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREAT AND LARGE HAIL BEING A SECONDARY THREAT. THERE IS A SLIGHT
RISK FOR SEVERE STORMS FOR EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...NORTHWEST MISSISSIPPI AND EXTREME WESTERN TENNESSEE.

THE LINE WILL IMPACT EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL
BETWEEN 7 PM CST AND MIDNIGHT CST. NORTHWEST MISSISSIPPI AND EXTREME
WEST TENNESSEE...INCLUDING THE MEMPHIS AREA...WILL BE AFFECTED
BETWEEN 10 PM CST TO 2 AM CST. THE LINE IS EXPECTED TO WEAKEN DURING
THE OVERNIGHT HOURS AS IT CONTINUES TO MOVE EAST OF THE SLIGHT RISK
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SJM

In the hours before

Special weather statement, Oct 2, 1:48 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT THU OCT 2 2014

MSZ007-008-011-012-022015-
TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS-
248 PM CDT THU OCT 2 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 3 MILES SOUTH OF DARLING AT 248 PM CDT...MOVING NORTH AT
35 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN PANOLA...QUITMAN...TATE AND TUNICA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
ARKABUTLA LAKE AND BEAVERDAM LAKE.

&&

LAT...LON 3464 9034 3455 8998 3419 9020 3426 9040
      3435 9040
TIME...MOT...LOC 1948Z 200DEG 32KT 3432 9028
Local storm report, Oct 2, 2:54 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             SOUTHAVEN               34.97N 90.00W
10/02/2014  M1.00 INCH       DESOTO             MS   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.

&&

MRM
Local storm report, Oct 2, 3:13 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SE HORN LAKE          34.93N 90.00W
10/02/2014                   DESOTO             MS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN IN NESBIT AREA. CHURCH ROAD BLOCKED
            WITH NUMEROUS LARGE LIMBS. PEA SIZED HAIL ALSO FALLING.

0345 PM     TSTM WND GST     3 SE HORN LAKE          34.93N 90.00W
10/02/2014  M63.00 MPH       DESOTO             MS   TRAINED SPOTTER

            WIND GUST OF 63 MPH RECORDED.

0351 PM     HAIL             SOUTHAVEN               34.97N 90.00W
10/02/2014  M1.00 INCH       DESOTO             MS   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.

0357 PM     TSTM WND GST     SE DOWNTOWN MEMPHIS     35.13N 90.05W
10/02/2014  M61.00 MPH       SHELBY             TN   ASOS

            WIND GUST TO 61 MPH REPORTED AT MEMPHIS INTERNATIONAL
            AIRPORT.

&&

MRM
Local storm report, Oct 2, 3:29 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SE HORN LAKE          34.93N 90.00W
10/02/2014                   DESOTO             MS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN IN NESBIT AREA. CHURCH ROAD BLOCKED
            WITH NUMEROUS LARGE LIMBS. PEA SIZED HAIL ALSO FALLING.

0345 PM     TSTM WND GST     3 SE HORN LAKE          34.93N 90.00W
10/02/2014  M63.00 MPH       DESOTO             MS   TRAINED SPOTTER

            WIND GUST OF 63 MPH RECORDED.

0351 PM     HAIL             SOUTHAVEN               34.97N 90.00W
10/02/2014  M1.00 INCH       DESOTO             MS   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY DOWNPOUR WITH QUARTER SIZED HAIL.

0357 PM     TSTM WND GST     SE DOWNTOWN MEMPHIS     35.13N 90.05W
10/02/2014  M61.00 MPH       SHELBY             TN   ASOS

            WIND GUST TO 61 MPH REPORTED AT MEMPHIS INTERNATIONAL
            AIRPORT.

0413 PM     HAIL             S BARTLETT              35.22N 89.84W
10/02/2014  E1.75 INCH       SHELBY             TN   TRAINED SPOTTER

            SPOTTER REPORTED LARGE HAIL APPROXIMATELY GOLF BALL SIZED
            AROUND THE AREA OF I-40 AND SUMMER AVENUE.

0415 PM     HAIL             2 S BARTLETT            35.19N 89.84W
10/02/2014  E0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            PENNY SIZED HAIL I-40 AND WHITTEN ROAD.

0420 PM     HAIL             BARTLETT                35.22N 89.84W
10/02/2014  E1.00 INCH       SHELBY             TN   PUBLIC

            NEAR BARTLETT BLVD AND ELMORE ROAD.

&&

MRM
Local storm report, Oct 2, 3:32 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 N MEMPHIS             35.00N 90.14W
10/02/2014                   SHELBY             TN   PUBLIC

            POLICE DEPT ON THE SCENE WITH UTILITY LINES DOWN ACROSS
            CENTRAL AVENUE AT BELVEDERE BLVD. EAST AND WESTBOUND
            LANES BLOCKED.

0420 PM     TSTM WND DMG     5 N MEMPHIS             35.00N 90.14W
10/02/2014                   SHELBY             TN   PUBLIC

            MULTIPLE TREES DOWN ON MENDENHALL AND POPLAR.

0420 PM     HAIL             BARTLETT                35.22N 89.84W
10/02/2014  E1.00 INCH       SHELBY             TN   PUBLIC

            NEAR STAGE ROAD AND HWY 70.

&&

ZDM
Local storm report, Oct 2, 3:39 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             MILLINGTON              35.33N 89.89W
10/02/2014  E1.00 INCH       SHELBY             TN   TRAINED SPOTTER

&&

ZDM

The radar

The Memphis radar (KNQA), 55 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Crittenden

When
October 2, 3:43 PM CST to 3:57 PM CST
Where
Crittenden County, Earle
Measured
1.75 in hail
Reported by
Public
Coordinates
35.270, -90.470

Quarter to Golfball size hail fell in Earle.

Hail, Cross

When
October 2, 3:44 PM CST to 3:49 PM CST
Where
Cross County, Parkin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -90.570

Tornado, Poinsett

When
October 2, 8:28 PM CST to 8:32 PM CST
Where
Poinsett County, 0.56 mi SSW of Weiner Muni Arpt to 0.28 mi E of Weiner Muni Arpt
Rating
EF0
Path length
0.7 mi
Path width
33 yd
Reported by
Public
Coordinates
35.572, -90.904

A weak tornado damaged a rice field. The tornado crossed a road into another field with no crops and then lifted. Peak winds were estimated at 60 mph.

Thunderstorm Wind, Poinsett

When
October 2, 8:50 PM CST to 9:10 PM CST
Where
Poinsett County, Greenfield to Trumann
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.630, -90.720

Straight line winds damaged the wall and roof of a metal building housing a discount store in northern portions of Harrisburg. Debris from the building broke windows in another building located to the immediate north. A tree approximately one quarter mile northeast of the building was snapped. Widespread trees were uprooted in Greenfield. There were also reports of minor roof damage in Greenfield. There were several trees and power lines knocked down further east in Truman.

Thunderstorm Wind, Craighead

When
October 2, 9:03 PM CST to 9:15 PM CST
Where
Craighead County, 0.88 mi ENE of Hergett to 0.97 mi E of Bowman
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.774, -90.585

Straight line winds knocked power poles and trees down near U.S. Highway 63 and Nestle Road. A semi truck full of chicken parts was blown over on Highway 18 and Highway 69.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyThe tornado archive for Arkansas, 2014Warnings in Arkansas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544616, 544617, 544822, 544824, 545218.